Inappropriate use of naloxone in cancer patients with pain.

Published

Journal Article

Opioid overdose is rarely the primary cause of altered mental status in cancer patients receiving opioid therapy. The inappropriate administration of naloxone to reverse an abnormal mental status can cause severe withdrawal symptoms and pain. To illustrate this problem, we report the case of a patient inappropriately treated with naloxone and the results of a retrospective review of the medical records of 15 consecutive patients with cancer treated with naloxone in the emergency department over a 5-month period. We offer guidelines for a more thoughtful approach to the management of patients with cancer who present with encephalopathy.

Full Text

Cited Authors

  • Manfredi, PL; Ribeiro, S; Chandler, SW; Payne, R

Published Date

  • February 1996

Published In

Volume / Issue

  • 11 / 2

Start / End Page

  • 131 - 134

PubMed ID

  • 8907145

Pubmed Central ID

  • 8907145

International Standard Serial Number (ISSN)

  • 0885-3924

Language

  • eng

Conference Location

  • United States